Home' Australian Pharmacist : Australian Pharmacist January 2014 Contents Australian Pharmacist January 2014 I ©Pharmaceutical Society of Australia Ltd.
LETTERS TO THE EDITOR
Letters are invited from anyone wishing to
comment on articles or issues relevant to
pharmacy. However, any letters judged by the
Editor to be potentially defamatory will not
be published. Letters should be no more than
300 words long. They can be emailed to the Editor
The problems generated by the ongoing
push towards generic substitution are well
known and documented. The putative
claim(s) of benefit are:
1. Financial savings to the patient and,
2. Budgetary saving to the PBS.
As the following case indicates, the patient
saved little by receiving generics and the
added cost to the PBS due to his post stent
medical visits caused by medication errors
significantly offset and putative savings.
Had his recent domestic fall resulted in
him hitting his head, he may have suffered
an intra-cranial bleed which at best would
have been debilitating (and costly), but
could have been fatal.
Mr L's recent past history is:
• decreased hearing
• coronary angioplasty with stent
• renal impairment (CrCl = 39 mL/min)
• pacemaker (2003)
• peripheral neuropathy
Dear Dr Y, many thanks for the referral
for Mr L whom I saw on Saturday
7 November. Following are issues for your
As can be seen in the table below, middle
column, the reason for Mr L's current poor
state of health (lethargy, somnolence,
ashen skin colour, and 'feeling rather
below par') is attributable to his ingestion
of multiple variants of the same drug.
In his wife's words 'he looks half dead.'
She is likely not too far off the truth.
This is the most grievous case of generic
confusion I have ever seen. He was taking:
1. Triple anti-platelet therapy -- clopidogrel
+ aspirin 100 mg tablet + Astrix (aspirin)
100 mg capsule.
2. Two brands of isosorbide mononitrate
SR simultaneously, hence ingesting
60 mg/day (30 mg/day prescribed)
3. Two brands of perindopril 8 mg
simultaneously, hence ingesting 16 mg
daily (8 mg prescribed).
4. Only half of the prescribed dose of
metoprolol (25 mg nocte v. 25 mg bd).
As an aside he also had two alternate
brands of metoprolol but was not in this
As an immediate response I quarantined
all duplicates and had Mrs L place them
in a plastic bag. The correct dosing
profiles were emphasised and then
re-emphasised. Poor hearing by both
necessitated repeated explanations.
The profile would explain all his current
symptoms plus a recent episode of
collapsing in the bathroom, due to his
legs failing (?postural hypotension).
He indicated that he had omitted to
mention this event to you.
The above errors have occurred because
Mrs L procured the second variant of the
transgressing drugs from a pharmacy
other than her usual pharmacy.
Hence neither place had the opportunity
to question why a second dispensing was
required so close to a previous one.
Another contributing factor relates to the
method of naming originator and generic
brands. The former have a 'company'
brand name (i.e. Astrix) whereas the latter
frequently are named by molecule.
Correctly taken meds
Incorrectly taken meds
Amlodipine 5 mg -- 1 each
Frusemide 20 mg -- 1 each
Xalatan -- 1 drop right eye
Clopidogrel -- 1 each
Nitrolingual spray -- v.v.
Astrix 100 mg- 1 each morning
Aspirin 100 mg -- 1 each morning
Isosorbide Mononitrate 60 mg SR-- ½
Isomot 60 mg SR -- ½ each morning
APO-perindopril 8 mg -- 1 each
Perindopril 8 mg -- 1 each morning
Metoprolol 50 mg -- ½ at night only
Celebrex 100 mg
Pantoprazole 40 mg
Simvastatin 40 mg
Further confusion is generated when
one variant is a capsule and the other is a
tablet. (Astrix v. aspirin)
• I suggested to them that it would
be prudent for Mr L to commence a
Webster tray and they concurred with
• I indicated to them that I would have
my report to you mid Monday morning
9 Dec) and that before they made any
further decisions they should await a
call from you, at your convenience.
• On the assumption that Mr L will stay
on aspirin and clopidogrel, please
review whether he should recommence
his PPI for UGIT protection. It was last
dispensed by his usual pharmacy on
9/9/2013. His alternate pharmacy has
no record of it.
• To reduce his tablet burden he could be
changed to Co-Plavix and also Coveram
10 mg/5 mg. These two changes will
reduce his tablet intake by 730 p.a.
• He had atorvastatin 40 mg dispensed
on 2/8/2013 from his usual pharmacy,
and simvastatin 40 mg dispensed on
16/8/2013 from the second pharmacy.
I have no lipid results to comment upon,
therefore please review his ongoing
need for a statin. If a statin is required,
the addition of Co-Enyzme Q10 150 mg
daily has been recently shown to have a
positive CV impact.1
• I do not have Mr L's cardiologist's
contact details. Would you be so kind as
to forward a copy of this report to him.
John Wilks B.Pharm, MPS, AACPA, MHPA
Consultant Pharmacist, Member, Society of
Baulkham Hills, NSW
Links Archive Australian Pharmacist December 2013 Australian Pharmacist February 2014 Navigation Previous Page Next Page